Muscle disorders associated with cyclosporine treatment

Muscle Nerve. 1999 Dec;22(12):1631-6. doi: 10.1002/(sici)1097-4598(199912)22:12<1631::aid-mus3>3.0.co;2-v.

Abstract

Alone or as part of a multidrug immunosuppressive regimen, cyclosporine A (CsA) has been reported in isolated case studies as a cause of muscle disorders. We reviewed the current knowledge on muscle toxicity of CsA and discussed the possible role of mitochondrial dysfunction in the genesis of CsA-associated myopathy. A systematic review using Medline(R) and Current Contents(R) databases combined with a manual literature search allowed us to select 56 references. We identified 34 patients with muscle disorders possibly related to CsA, usually manifesting by myalgia or muscle weakness and plasma creatine kinase elevation. Only 2 of 34 patients were treated with CsA alone. Experimental studies have shown that administration of CsA to rats reduces capillary density in extensor digitorum longus, skeletal muscle mitochondrial respiration, and endurance exercise capacity. Cyclosporine has been shown to inhibit the mitochondrial permeability transition pore. Whether identified interactions between CsA and mitochondria can explain CsA-associated myopathy is still unclear.

Publication types

  • Research Support, Non-U.S. Gov't
  • Review
  • Systematic Review

MeSH terms

  • Animals
  • Cyclosporine / adverse effects*
  • Humans
  • Immunosuppressive Agents / adverse effects*
  • Muscle, Skeletal / pathology
  • Muscular Diseases / chemically induced*
  • Muscular Diseases / pathology

Substances

  • Immunosuppressive Agents
  • Cyclosporine